Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 149, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 21, 2003, 1:05 AM CDT for Henry County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 1:05 AM CDT (06:05 UTC)
- Expired
- Jul 21, 2003, 1:30 AM CDT
- In force
- 25 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Henry County, IL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 8:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3041 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 210605
SVRDVN
ILC073-210630-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 AM CDT MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HENRY COUNTY IN NORTHWEST ILLINOIS
* UNTIL 130 AM CDT
* AT 105 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
ALONG A LINE EXTENDING FROM 4 MILES NORTH OF KEWANEE TO 14 MILES
NORTH OF GALESBURG..MOVING SOUTHEAST AT 25 MPH.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
KEWANEE
THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO 1 INCH
IN DIAMETER AND WINDS IN EXCESS OF 60 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THESE STORMS PASS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
EASTERN IOWA AND NORTHWEST ILLINOIS.
LAT...LON 4114 8984 4114 9045 4121 9045 4130 9017
4135 9000
$$
DLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:35 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 20, 9:35 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 935 PM CDT SUN JUL 20 2003 JUST UPDATED FOR NEW WATCH...MADE FEW CHANGES TO WORDING...NOW THAT THE THUNDERSTORMS HAVE FINALLY MATERIALIZED. DVN... IA...NONE. IL...NONE. MO...NONE. LE
Hazardous weather outlook, Jul 20, 8:18 AM CDT, 16 hours 47 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 522 AM CDT SUN JUL 20 2003...CORRECTION TO COUNTY CODING THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR MAINLY THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 TO 90 MPH. SECONDARY THREATS INCLUDE LARGE HAIL...LOCALIZED FLOODING AND ISOLATED TORNADOES. THUNDERSTORMS OVER WESTERN MINNESOTA EARLY THIS MORNING...WILL MOVE SOUTHEAST INTO PORTIONS OF NORTHERN IOWA. THESE STORMS WITH THE HELP OF AN UPPER LEVEL DISTURBANCE COULD REINTENSIFY OVER NORTH CENTRAL IOWA LATE THIS MORNING THEN PROPAGATE EAST SOUTHEAST INTO AREAS MAINLY ALONG AND NORTH OF HIGHWAY 30 DURING THE AFTERNOON BRINGING THE THREAT OF DAMAGING WINDS OF 60 TO 70 MPH AND ISOLATED LARGE HAIL. SURFACE LOW PRESSURE OVER SOUTH DAKOTA...WILL MOVE INTO NORTHWEST IOWA LATE THIS AFTERNOON. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED OVER NORTHWEST IOWA THIS AFTERNOON AS THIS SURFACE LOW ENCOUNTERS STRONG INSTABILITY WHILE INTERACTING WITH AN OUTFLOW BOUNDARY LEFT BEHIND FROM THE MORNING THUNDERSTORMS. THE THUNDERSTORMS WILL THEN MOVE RAPIDLY SOUTHEAST DUE TO STRENGTHENING WINDS IN THE MID LEVELS OF THE ATMOSPHERE...BRINGING A THREAT OF DAMAGING STRAIGHT LINE WINDS LATE THIS AFTERNOON AND TONIGHT TO AREAS MAINLY ALONG AND SOUTH OF HIGHWAY 30. THERE IS A COMPLICATING FACTOR TO THE SEVERE POTENTIAL...AND THAT IS THE AMOUNT OF CLOUD COVER. LOW CLOUDS GENERALLY ALONG AND NORTH OF I 80 THIS MORNING WILL GRADUALLY GIVE WAY TO WIDESPREAD HIGH CLOUDINESS. THIS WILL HELP TO LIMIT THE AMOUNT OF INSTABILITY INTO THE AFTERNOON. SHOULD THE CLOUDS LINGER THEN THE BOUNDARY LAYER INSTABILITY WILL BE REDUCED...THEREBY LIMITING THE SEVERE POTENTIAL. HOWEVER...AT THIS TIME IT APPEARS BY MID TO LATE AFTERNOON OR POSSIBLY EARLIER THE CLOUDS WILL THIN SUFFICIENTLY TO ALLOW RAPID DESTABILIZATION...ESPECIALLY SOUTH OF I 80...WHERE STRONG TO EXTREME INSTABILITY IS LIKELY WITH TEMPERATURES IN THE UPPER 80S TO LOWER 90S. THE COMBINATION OF STRONG TO EXTREME INSTABILITY AND UNSEASONABLY STRONG MID LEVEL WINDS WOULD BE CONDUCIVE FOR THE DEVELOPMENT OF AN INTENSE LINE OF THUNDERSTORMS CONTAINING VERY DAMAGING WINDS OF 70 TO 90 MPH. HAIL UP TO 1 INCH IN DIAMETER WOULD ALSO BE POSSIBLE. INTENSE RAINFALL RATES COULD LEAD TO SOME LOCATIONS RECEIVING BETWEEN 1 AND 2 INCHES OF RAIN IN LESS THAN ONE HOUR...RESULTING IN LOCALIZED FLOODING. EVENTUALLY A COLD FRONT WILL MOVE ACROSS THE REGION OVERNIGHT...ENDING THE THREAT OF THUNDERSTORMS AND SEVERE WEATHER FROM NORTHWEST TO SOUTHEAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT ACROSS THE OUTLOOK AREA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE: HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE) 05
In the hours before
Local storm report, Jul 20, 11:59 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1159 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1158 PM MT VERNON IA TORNADO
07/20/03 LINN ON THE GROUND. REPORTED
BY EMERGENCY MANAGEMENT.Local storm report, Jul 21, 12:02 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1202 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1159 PM 3 N CORALVILLE IA 50-60 MPH TSTM GUST
07/20/03 JOHNSON STARTED AT 11:50PM,
RAINFALL RATE AT 1 PER
HOUR. REPORTED BY STORM
SPOTTER.Local storm report, Jul 21, 12:14 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1214 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 AM MUSCATINE IA 1 HAIL FROM
07/21/03 MUSCATINE 12:10AM TO 12:15AM,
TREES DOWN ON WEST
OUTSKIRTS OF TWON
ON HIGHWAY 61.
REPORTED BY SPOTTER.Local storm report, Jul 21, 12:44 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1244 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1244 AM ALEDO IL 60 MPH TSTM GUST.
07/21/03 MERCER REPORTED BY STATE TROOPER.Local storm report, Jul 21, 12:56 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1244 AM CDT MON JUL 21 2003 COR
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1244 AM 4W ALEDO IL 60 MPH TSTM GUST.
07/21/03 MERCER REPORTED BY STATE TROOPER.Local storm report, Jul 21, 1:04 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1259 AM CDT MON JUL 21 2003 COR
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1259 AM DAVENPORT IA 2.10 INCHES RAIN.
07/21/03 SCOTT CORNER OF RIPLEY.
AND 3RD ST. SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 11:58 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 32 min |
| Jul 21, 12:17 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Rock Island | 43 min |
| Jul 21, 12:30 AM CDT | Severe Thunderstorm Warning | DVN | Henderson, Mercer, Warren | 45 min |
| Jul 21, 1:16 AM CDT | Severe Thunderstorm Warning | DVN | Henderson, Warren | 29 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.